Alert archive / Indiana / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 84, NWS Indianapolis, IN

May 14, 2003Marion County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at May 14, 2003, 8:55 PM EST for Marion County, Indiana. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 14, 2003, 8:55 PM EST (01:55 UTC)
Expired
May 14, 2003, 10:00 PM EST
In force
65 min
Issued by
NWS Indianapolis, IN
Area
Counties, with a storm outline in the text

County Marion County, IN

The radar

The Indianapolis radar (KIND), 10 km from the middle of the area, began a volume at 01:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 14, 5:45 PM ESTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 1.9 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2003-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 57 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2003-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 96 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
57 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
1122 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
96 m²/s²
0-3 km storm-relative helicity
358 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

181 
WUUS53 KIND 150155
SVRIND
INC097-150300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
855 PM EST WED MAY 14 2003

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MARION COUNTY IN CENTRAL INDIANA
  THIS INCLUDES THE CITY OF INDIANAPOLIS

* UNTIL 1000 PM EST

* AT 850 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 7 MILES NORTH OF CLERMONT TO 22
  MILES SOUTHWEST OF CLERMONT...OR FROM 13 MILES NORTHWEST OF
  INDIANAPOLIS TO 29 MILES WEST OF INDIANAPOLIS...MOVING EAST AT 30
  MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  CLERMONT AT 900 PM EST
  WILLIAMS CREEK AT 905 PM EST
  WYNNEDALE AT 910 PM EST
  CASTLETON AT 915 PM EST

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND...DESTRUCTIVE HAIL...
DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN INDIANAPOLIS.

LAT...LON 3964 8633 3993 8633 3993 8595 3965 8597

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 2:30 PM EST, 6 hours 25 minutes earlier.

Area forecast discussion, May 14, 2:30 PM EST, 6 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
230 PM EST WED MAY 14 2003

MAIN FOCUS WL BE PCPN CHANCES NEXT 24 HOURS AND THIS WEEKEND.

WARM FRONT CONTINUES TO PUSH NE IN CENTRL IL AND SW IN. CLOUDS HAVE
BEEN THINNING AND HELPING DESTABILIZE AIR SOME. EXPECT CONTINUED
DEVELOPMENT AND COVERAGE OF TSHRA IN N AND CNTRL IL THIS AFTN AND
FOR THESE TO PUSH INTO CWA THIS EVE. AFTER THESE MOVE ON
THROUGH...UPPER WAVE TO MOV SE TOWARDS INDIANA AND CONTINUE SHRA
THREAT THRU THU AFTN. HI PRES TO THEN BUILD IN AND KEEP CWA RAIN
FREE THU NIGHT INTO PART OF DAY SAT.

MODELS CONT TO DIFFER WITH TIMING AND PATH OF NEXT SYSTEM ARRIVING
THIS WEEKEND. GFS AND CANADIAN PUSH PCPN WELL INTO INDIANA WHILE
ECMWF AND ETA SUGGEST PCPN STAYS SOUTH. GIVEN UNCERTAINTY BUT
NORTHWARD TREND...WL CONT ONGOING FCST OF CHC SAT NGT THRU SUN AND
ADD CHC DURG DAY SAT WITH BEST BET IN SOUTH PART OF CWA.

MOS GUIDANCE SHOWING SOME DIFFERENCES. THIS IS EXPECTED WITH THE GFS
AND ETA TIMING FOR LOW MOVING ACROSS FA. DO FEEL THAT THE ETA MOS IS
A BIT WARM THURSDAY. MAXS AND MINS FAIRLY CLOSE TO SEASONAL AND
BLEND OF GUIDANCES APPEAR BEST.

LIKELY POPS FOR TONIGHT WITH BEST COMBINATION OF MOISTURE...UPPER
SUUPORT AND TRIGGER THIS EVENING. UPPER SYSTEM STILL LIKELY TO
PRODUCE SCT SHRA THU SO CHC POPS LOOK BEST THEN.

.IND...NONE

DRT
Hazardous weather outlook, May 14, 2:35 PM EST, 6 hours 20 minutes before
INZ021-028>031-035>049-051>057-060>065-067>072-151045-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
235 PM EST WED MAY 14 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT. THE MAIN
THREAT TIME WILL BE THIS EVENING AND THE MAIN HAZARD WILL BE LARGE
HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION COULD BE NEEDED LATER THIS EVENING.

DRT

In the hours before

Local storm report, May 14, 7:36 PM EST, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
0736 PM EST WED MAY 14 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0735 PM    ATTICA                    IN   0.88 IN HAIL
05/14/03   FOUNTAIN                       PEA TO NICKEL SIZED HAIL

MS
Local storm report, May 14, 7:45 PM EST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
0745 PM EST WED MAY 14 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0745 PM    MELLOTT                   IN   1.75 IN HAIL
05/14/03   FOUNTAIN

MS
Local storm report, May 14, 7:58 PM EST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
0758 PM EST WED MAY 14 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0755 PM    7 S FRANKFORT             IN   1.00 IN HAIL
05/14/03   BOONE

0755 PM    7 S FRANKFORT             IN   69 MPH TSTORM WIND
05/14/03   BOONE

MS
Local storm report, May 14, 8:02 PM EST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
0802 PM EST WED MAY 14 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0800 PM    CRAWFORDSVILLE            IN   0.75 IN HAIL
05/14/03   MONTGOMERY

NIELD
Local storm report, May 14, 8:08 PM EST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
0808 PM EST WED MAY 14 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0800 PM    1 SE FRANKFORT            IN   1.00 IN HAIL
05/14/03   CLINTON                        HAIL COVERING GROUND.

NIELD
Local storm report, May 14, 8:25 PM EST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
0825 PM EST WED MAY 14 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0825 PM    ROACHDALE                 IN   0.88 IN HAIL
05/14/03   PUTNAM

MS

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 7:16 PM ESTSevere Thunderstorm WarningINDFountain44 min
May 14, 7:29 PM ESTSevere Thunderstorm WarningINDMontgomery, Tippecanoe61 min
May 14, 7:43 PM ESTSevere Thunderstorm WarningINDClinton47 min
May 14, 8:13 PM ESTSevere Thunderstorm WarningINDBoone47 min
May 14, 8:24 PM ESTSevere Thunderstorm WarningINDHendricks, Putnam66 min
May 14, 8:35 PM ESTTornado WarningINDBoone40 min
May 14, 9:03 PM ESTSevere Thunderstorm WarningINDHamilton42 min
May 14, 9:14 PM ESTSevere Thunderstorm WarningINDJohnson, Morgan61 min
May 14, 9:47 PM ESTSevere Thunderstorm WarningINDHancock, Shelby58 min
May 14, 10:03 PM ESTSevere Thunderstorm WarningINDHenry, Rush57 min
May 14, 10:09 PM ESTFlash Flood WarningINDMorgan66 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.